Delaware, 2003Strong Wind in Delaware, May 12, 2003
May 12, 2003 · NWS PHI · 4 events in 4 counties and zones
Strong westerly winds circulating around a nearly stationary low pressure system over southwestern Ontario Province blew across Delaware during the afternoon of the 12th. The strong winds caused a few power outages.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds circulating around a nearly stationary low pressure system over southwestern Ontario Province blew across Delaware during the afternoon of the 12th. The strong winds caused a few power outages. The wind pushed a transformer off a pole in Dover (Kent County) and halted electrical service for a dozen homes for two hours. A handful of Conectiv customers also briefly lost power in New Castle County. The peak wind gust at the New Castle County Airport was 41 mph. The low pressure system was slow to move northeast and peak wind gusts on the afternoon of the 13th were only slighter (about 5 mph) lower.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 2:10 AM EST, 8 hours 50 minutes earlier.
Area forecast discussion, May 12, 2:10 AM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT MON MAY 12 2003
COLD CYCLONIC FLOW ALFT WILL KEEP THE WEATHER COOL INTO MIDWEEK. I
GENERALLY EXPECT A DIURNAL TREND TO THE CLOUDS WITH ANY DAYTIME
SUNSHINE SELF DISTRUCTING INTO CLOUD COVER AND EVENTUALLY SOME
SHOWERS. XTRM SRN ZONES DONT HAVE ENOUGH MOISTURE ALFT TO JUSTIFY
MEASUREABLE TODAY...SO JUST SPRINKLES THERE.
COOL TEMPS THROUGH MIDWEEK WITH H8 TEMPS BELOW PLUS 5 WHICH SHOULD
KEEP TEMPS BELOW 70. THE ONLY EXCEPTION IS TODAY WHERE H8 STARTS AT
PLUS 5 SOUTH.
NIGHTTIME MINS SHOULD NOT DROP AS COLD AS H8 WOULD SUGGEST DUE TO
MIXING AND CLOUD COVER.
LONGER RANGE...THE GFS KEEPS FCSTG A DVLPG CLOSED LOW OVER THE FCST
AREA AND TO THE WEST SUGGESTING WET WEATHER FRI. THEN FOR NEXT
WKND...MORE COOL AIR AND CYCLONIC FLOW ALFT.
MAR...WILL RAISE SCA ALL AREAS AS THE GRADIENT INCREASES TO 25 KT.
FCSTID = 9
MPO 58 43 58 41 / 40 40 40 40
ABE 62 46 62 44 / 40 40 40 30
RDG 62 46 62 44 / 40 40 40 30
PHL 69 52 68 50 / 30 30 30 30
12N 61 44 61 41 / 30 40 40 40
SMQ 65 46 65 44 / 30 40 40 30
TTN 67 48 67 46 / 30 30 30 30
MIV 70 50 68 43 / 20 30 30 30
ACY 69 51 68 49 / 20 20 20 20
ILG 69 50 68 47 / 30 30 30 30
DOV 70 50 68 49 / 20 20 30 30
GED 70 51 68 45 / 20 10 30 30
ESN 70 51 68 52 / 20 20 30 30
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA NJ/DE COASTS AND DE BAY.
RNS
Hazardous weather outlook, May 12, 4:15 AM EST, 6 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT MON MAY 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RNS
Strong Wind, Delaware Beaches
- When
- May 12, 11:00 AM EST to 5:00 PM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- May 12, 11:00 AM EST to 5:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- May 12, 11:00 AM EST to 5:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- May 12, 11:00 AM EST to 5:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Tennessee, May 12, 2003$210,000 · 2 events
- Strong Wind in New Jersey, May 12, 2003$3,000 · 21 events
- Flash Flooding and Hail in Texas, May 12, 2003$1,000 · 2.5 in hail · 11 events
- Strong Wind in Pennsylvania, May 12, 2003$1,000 · 10 events
- High Wind in North Carolina, May 12, 200360 kt wind · 3 events
- Flooding in Indiana, May 12 to 19, 20033 events
- High Wind in North Carolina, May 12, 200358 kt wind · 2 events
- Flash Flood and Hail in Texas, May 12, 2003$10,000 · 0.75 in hail · 2 events
- High Wind in Virginia, May 12, 200360 kt wind · 1 event
- Strong Wind in Kentucky, May 12, 2003$1,000 · 50 kt wind · 1 event
- Funnel Cloud in Oregon, May 12, 20031 event
- Waterspout in South Atlantic Coastal Waters, May 12, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357077, 5357078, 5357079, 5357080.